Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 13, NWS Newport/Morehead City, NC

May 9, 2025Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 9, 2025, 11:04 AM EDT for Dare County, North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 9, 2025, 11:04 AM EDT (15:04 UTC)
Expired
May 9, 2025, 8:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WHUS42 KMHX 091504
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1104 AM EDT Fri May 9 2025

NCZ203-205-100000-
/O.NEW.KMHX.BH.S.0013.250509T1504Z-250510T0000Z/
Northern Outer Banks-Hatteras Island-
1104 AM EDT Fri May 9 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:10 PM thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
644 
WHUS42 KMHX 100005
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
805 PM EDT Fri May 9 2025

NCZ203-205-101215-
/O.EXP.KMHX.BH.S.0013.000000T0000Z-250510T0000Z/
/O.NEW.KMHX.BH.S.0014.250510T1200Z-250511T0000Z/
Northern Outer Banks-Hatteras Island-
805 PM EDT Fri May 9 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:30 PM Saturday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 9, 10:05 AM EDT, 59 minutes earlier.

Area forecast discussion, May 9, 10:05 AM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1005 AM EDT Fri May 9 2025

.SYNOPSIS...
A cold front will move through tonight. High pressure will build
in from the north early this weekend, with a warm front lifting
north on Sunday. Then a low pressure system expected to impact
the region early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 10 AM Fri...A northern stream trough digs into the
northern Mid-Atlantic and will partially absorb a cut off low
slowly pushing eastward across the Southeast today. At the
surface low pressure will develop and lift off the Mid- Atlantic
coast with a trailing sfc cold front pushing across the area
late this afternoon into evening.

Back edge of cloud cover now entering western Duplin county, so
the area appears to be on track for some late morning sunshine
and destabilization. The degree to which is still uncertain, and
will be the driving factor in the severe threat later this
afternoon.

CAM's have backed off on CAPE vals and convective coverage.
HRRR and latest RAP guidance only indicating ML CAPE vals of
500-1000 J/KG, down from yesterday's vals. With Eff shear of
35-45 kt today, there is some risk of severe if the sun can make
a strong comeback this afternoon. Lowered highs a bit, to no
higher than the low 80s due to the cloud cover.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 4 AM Fri...Aforementioned cold front will sweep off the
coast early this evening, quickly putting an end to the precip,
and area expected to dry from north to south during the
early/mid evening hours. Lows will cool down to the mid/upr 50s
interior to low 60s coast, with skies becoming mo clear towards
sunrise.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 315 AM Fri...The long term weather pattern across the
eastern CONUS will be characterized by weak upper ridging
extending over the Carolinas and Florida Peninsula, between the
departing upper low over New England and a second closed low
centered over the western Gulf. This ridging will continue to
remain in place through the weekend before the Gulf low slowly
lifts across the eastern CONUS through mid week and ridging
returns behind it.

At the surface, cold front crossing the region tonight will push
further offshore, stalling well to our south along the Gulf
coast and lingering there through the weekend with high pressure
wedging in from the north. A deepening wave of low pressure will
then develop along the stalled frontal boundary and lift across
the mid-Atlantic through mid-week.

Saturday and Sunday...High pressure wedge will keep most of our
area dry tomorrow, although some isolated showers are possible
early Sun morning as stalled front wobbles northward and
overrunning precip overspreads the region - best chances south
of US 70. Dreary weather expected Sunday with ongoing on-and-off
showers while front remains stalled just to our south. A few
rumbles of thunder are possible along the southern coast with
modest instability near 250 J/kg, although the instability
gradient is sharp and its exact placement remains a point of
forecast uncertainty, and for that reason kept thunder out of
the grids for now. Highs this weekend below average, in the low
to mid 70s especially inland.

Monday through Wednesday...Surface low will be deepening and
slowly lifting northward across the southeast CONUS in tandem
with the cut-off low. Showers and a few thunderstorms are likely
Monday, especially west of NC 17 while the warm front gradually
lifts north. Heaviest rainfall still looks most likely Mon
overnight into Tuesday when deepest moisture will be in place
(with some guidance showing PWATs around 2", well above average
for mid-May). The current forecast calls for a widespread half
inch to inch of needed rainfall, although some guidance suggest
1-2" in a reasonable worst-case scenario.

Warm front lifts across the region on Wednesday, putting ENC
firmly in the warm sector. More typical summer-time
precipitation pattern returns at the point, with slightly drier
column but thunderstorms possible along developing sea breeze
boundaries.

Thursday...Typical summertime pattern remains through the end of
the week with daily chances of showers and storms with
temperatures trending back above average.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through tonight/...
As of 7 AM Fri...Scattered light showers will remain in the
area through morning today, with drying late morning through
early afternoon. If clouds can clear, then a storm threat will
develop later this afternoon into early evening, with perhaps a
strong to marginally severe storm. For now, due to expected
cloud cover preventing ideal destabilization, will only
advertise a prob30 for thunder later this afternoon. As the cold
front passes this evening, rain threat ends and skies clear
with winds becoming north but remaining light.

LONG TERM /Saturday through Tuesday/...
As of 315 AM Friday...VFR conditions expected Sat and Sun as
high pressure wedges into the Carolinas from the north, although
risk of showers lingers along the southern coast. Overrunning
moisture will keep skies mainly cloudy, especially Sunday.
More widespread showers and thunderstorms are likely on Monday
night into Tuesday bringing sub-VFR conditions.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 4 AM Fri...Sswrly winds of 10-15 kts with gusts up to 20
kts and seas building closer to 3-5 ft by this afternoon as a
cold front approaches from the north. Will note there will be a
chance at multiple rounds of showers and isolated thunderstorms
today into early evening that could result in locally enhanced
winds and seas near any thunderstorm. Front sweeps through early
this evening with winds becoming north, and inc to 15-20 kt,
with perhaps some gusts to 25 kt for the coastal waters south of
Oregon Inlet and north of Hatteras, and seas briefly building to
6 ft. Will hold off on SCA issuance attm due to uncertainty in
persistence of these winds and seas more than a few hours.

LONG TERM /Saturday through Tuesday/...
As of 325 AM Friday...Main periods of concern for marine
interests are Saturday where post-frontal surge may result in an
ongoing risk of 6+ foot seas for far outer waters over the Gulf
Stream. Other period is Monday through Tuesday as deepening low
pressure lifts a warm front across the waters, with SE winds of
15-20 kt, peaking Tues aft and seas building to 5-6 feet south
of Oregon Inlet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...TL/SGK
SHORT TERM...TL
LONG TERM...MS
AVIATION...TL/MS
MARINE...TL/MS
Hazardous weather outlook, May 9, 4:24 AM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
424 AM EDT Fri May 9 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-100830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
424 AM EDT Fri May 9 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

A cold front will move through tonight. Out ahead and along this
cold front scattered showers and thunderstorms are expected this
afternoon through early evening, with a few stronger storms capable
of small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-100830-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
424 AM EDT Fri May 9 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

A cold front will move through tonight. Out ahead and along this
cold front scattered showers and thunderstorms are expected this
afternoon through early evening, with a few stronger storms capable
of small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:27 AM EDTSpecial Weather StatementMHXMartin33 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.